Level-Dependent Interpolatory Hermite Subdivision Schemes and Wavelets

  • Mariantonia Cotronei
  • Caroline Moosmüller
  • Tomas SauerEmail author
  • Nada Sissouno


We study many properties of level-dependent Hermite subdivision, focusing on schemes preserving polynomial and exponential data. We specifically consider interpolatory schemes, which give rise to level-dependent multiresolution analyses through a prediction-correction approach. A result on the decay of the associated multiwavelet coefficients, corresponding to a uniformly continuous and differentiable function, is derived. It makes use of the approximation of any such function with a generalized Taylor formula expressed in terms of polynomials and exponentials.


Subdivision schemes Hermite schemes Wavelets Coefficient decay 

Mathematics Subject Classification

65T60 65D15 41A58 



This research was partially supported by the DFG Collaborative Research Center TRR 109, “Discretization in Geometry and Dynamics.” Most of this research was done while the second author was with the University of Passau. The second author also thanks the Department of Chemical and Biological Engineering, Princeton University, for their hospitality. The fourth author was partially supported by the Emmy Noether Research Group KR 4512/1-1.


  1. 1.
    Conti, C., Cotronei, M., Sauer, T.: Factorization of Hermite subdivision operators preserving exponentials and polynomials. Adv. Comput. Math. 42, 1055–1079 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Conti, C., Cotronei, M., Sauer, T.: Convergence of level-dependent Hermite subdivision schemes. Appl. Numer. Math. 116, 119–128 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Conti, C., Merrien, J.-L., Romani, L.: Dual Hermite subdivision schemes of de Rham-type. BIT 54, 955–977 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Conti, C., Romani, L.: Algebraic conditions on non-stationary subdivision symbols for exponential polynomial reproduction. J. Comput. Appl. Math. 236, 543–556 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Conti, C., Romani, L., Unser, M.: Ellipse-preserving Hermite interpolation and subdivision. J. Math. Anal. Appl. 426, 211–227 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Conti, C., Romani, L., Yoon, J.: Approximation order and approximate sum rules in subdivision. J. Approx. Theory 207, 380–401 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cotronei, M., Sissouno, N.: A note on Hermite multiwavelets with polynomial and exponential vanishing moments. Appl. Numer. Math. 120, 21–34 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Dubuc, S.: Scalar and Hermite subdivision schemes. Appl. Comput. Harmon. Anal. 21, 376–394 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Dubuc, S., Merrien, J.-L.: Convergent vector and Hermite subdivision schemes. Constr. Approx. 23, 1–22 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dubuc, S., Merrien, J.-L.: Hermite subdivision schemes and Taylor polynomials. Constr. Approx. 29, 219–245 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dyn, N., Kounchev, O., Levin, D., Render, H.: Regularity of generalized Daubechies wavelets reproducing exponential polynomials with real-valued parameters. Appl. Comput. Harmon. Anal. 37, 288–306 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dyn, N.: Interpolating Subdivision Schemes for the Generation of Curves and Surfaces, pp. 91–106. Birkhäuser, Basel (1990)zbMATHGoogle Scholar
  13. 13.
    Dyn, N., Levin, D.: Analysis of asymptotically equivalent binary subdivision schemes. J. Math. Anal. Appl. 193, 594–621 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Dyn, N., Levin, D.: Analysis of Hermite-type subdivision schemes. In: Chui, C.K., Schumaker, L.L. (eds.) Approximation Theory VIII. Vol 2: Wavelets and Multilevel Approximation, pp. 117–124. World Scientific, Singapore (1995)Google Scholar
  15. 15.
    Dyn, N., Levin, D.: Subdivision schemes in geometric modelling. Acta Numer. 11, 73–144 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Dyn, N., Levin, D., Luzzatto, A.: Exponential reproducing subdivision schemes. Found. Comput. Math. 3, 187–206 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Grohs, P., Wallner, J.: Interpolatory wavelets for manifold-valued data. Appl. Comput. Harmon. Anal. 27(3), 325–333 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Grohs, P., Wallner, J.: Definability and stability of multiscale decompositions for manifold-valued data. J. Franklin Inst. 349, 1648–1664 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Han, B., Yu, T., Xue, Y.: Noninterpolatory Hermite subdivision schemes. Math. Comput. 74, 1345–1367 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Hoffmann, W., Papiernik, W., Sauer, T.: Method and device for guiding the movement of a moving machine element on a numerically controlled machine, Patent WO002006063945A1 (2006)Google Scholar
  21. 21.
    Mallat, S.: A Wavelet Tour of Signal Processing: The Sparse Way, 3rd edn. Academic Press, London (2009)zbMATHGoogle Scholar
  22. 22.
    Merrien, J.-L., Sauer, T.: From Hermite to stationary subdivision schemes in one and several variables. Adv. Comput. Math. 36, 547–579 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Moosmüller, C.: \( C^1 \) analysis of Hermite subdivision schemes on manifolds. SIAM J. Numer. Anal. 54, 3003–3031 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Moosmüller, C.: Hermite subdivision on manifolds via parallel transport. Adv. Comput. Math. 43, 1059–1074 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Uhlmann, V., Delgado-Gonzalo, R., Conti, C., Romani, L., Unser, M.: Exponential Hermite splines for the analysis of biomedical images. In: Proceedings of the 2014 IEEE International Conference on Acoustic, Speech and Signal Processing (ICASSP), pp. 1631–1634 (2014)Google Scholar
  26. 26.
    Unser, M., Blu, T.: Cardinal exponential splines: part I—theory and filtering algorithms. Trans. Signal Proc. 53, 1425–1438 (2005)CrossRefzbMATHGoogle Scholar
  27. 27.
    Vonesch, C., Blu, T., Unser, M.: Generalized Daubechies wavelet families. IEEE Trans. Signal Process. 55, 4415–4429 (2007)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Mariantonia Cotronei
    • 1
  • Caroline Moosmüller
    • 2
  • Tomas Sauer
    • 3
    • 4
    Email author
  • Nada Sissouno
    • 5
  1. 1.DIIESUniversità Mediterranea di Reggio CalabriaReggio CalabriaItaly
  2. 2.Department of Chemical and Biomolecular EngineeringJohns Hopkins UniversityBaltimoreUSA
  3. 3.Lehrstuhl für Mathematik mit Schwerpunkt Digitale Signalverarbeitung and FORWISSUniversität PassauPassauGermany
  4. 4.Fraunhofer IIS Research Group on Knowledge Based Image ProcessingPassauGermany
  5. 5.Department of MathematicsTechnical University of MunichGarchingGermany

Personalised recommendations